Allergic Reactions To Vitamin D Supplements

Hives (urticaria). Source: Oak Brook Allergists

Look at this…

Can a Person Have a Reaction to Vitamin D3?, San Francisco Chronicle, December 2018

Taking a vitamin D-3 supplement has the potential to trigger an allergic reaction in some people. This occurs when your body mistakenly recognizes the vitamin D-3 as a potentially harmful chemical and mounts an immune response against it. Mild allergic reactions can cause rashes, hives and nasal congestion.

Is Face Swelling an Allergic Reaction to Vitamin D?, Livestrong, 17 April 2020

Certain supplements may cause allergic reactions. That’s the case with calcitriol, calciferol and other man-made forms of vitamin D. These products carry potential effects ranging from swelling of the face and lips to hives.

Some individuals experience face swelling due to allergy. Others report wheezing, chest tightness, tingling in the mouth, runny nose or light-headedness.

Vitamin D in its natural form is unlikely to cause allergic reactions. Synthetic vitamin D, on the other hand, carries potential adverse effects. … Dietary supplements contain vitamin D2 or D3 in the form of calciferol, ergocalciferol, cholecalciferol and other man-made compounds.

Synthetic vitamin D is more likely to trigger allergic reactions and other side effects compared to natural vitamin D.

Ergocalciferol, for instance, may cause swelling of the face and hands, itching, hives, difficulty breathing and other allergic symptoms, warns Penn State Hershey. Some people may also experience bone pain, headaches, cloudy urine, arrhythmias and digestive distress.

Cholecalciferol, a synthetic form of vitamin D3, may cause allergic reactions too. These may include swelling of the face, eyes, lips or tongue, skin rash, dizziness, itching and hives, notes the Mayo Clinic.

This is the first time I’ve heard of this, that taking oral vitamin D, either ergocalciferol (vitamin D2) or cholecalciferol (vitamin D3), can trigger an allergic reaction. Mayo Clinic and drugs.com (just 2 random sites I checked) both list symptoms of an immune response under side effects. I can’t find any actual studies at the moment. Still looking. Can anyone point me to some?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s